Alert archive / Utah / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Salt Lake City, UT

May 24, 2023Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 24, 2023, 1:26 PM MDT for Box Elder County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2023, 1:26 PM MDT (19:26 UTC)
Expired
May 24, 2023, 2:15 PM MDT
In force
49 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 41 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS55 KSLC 241926
SVRSLC
UTC003-242015-
/O.NEW.KSLC.SV.W.0009.230524T1926Z-230524T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
126 PM MDT Wed May 24 2023

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  South central Box Elder County in northern Utah...

* Until 215 PM MDT

* At 125 PM MDT, a severe thunderstorm was located 16 miles east of
  Utah Test and Training Range North, or 43 miles northwest of
  Grantsville, moving northeast at 10 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near the Great Salt Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4102 11295 4112 11300 4125 11283 4105 11270
TIME...MOT...LOC 1925Z 230DEG 9KT 4111 11294 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MPS
2 follow-up statements
774 
WWUS55 KSLC 241931
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
131 PM MDT Wed May 24 2023

UTC003-242015-
/O.CON.KSLC.SV.W.0009.000000T0000Z-230524T2015Z/
Box Elder UT-
131 PM MDT Wed May 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTH CENTRAL BOX ELDER COUNTY...

At 130 PM MDT, a severe thunderstorm was located 17 miles east of
Utah Test and Training Range North, or 40 miles northwest of
Grantsville, moving northeast at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near the Great Salt Lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4102 11295 4112 11300 4125 11283 4105 11270
TIME...MOT...LOC 1930Z 246DEG 9KT 4108 11290 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPS
205 
WWUS55 KSLC 242009
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
209 PM MDT Wed May 24 2023

UTC003-242019-
/O.EXP.KSLC.SV.W.0009.000000T0000Z-230524T2015Z/
Box Elder UT-
209 PM MDT Wed May 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOX ELDER COUNTY
WILL EXPIRE AT 215 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4102 11295 4112 11300 4125 11283 4105 11270
TIME...MOT...LOC 2009Z 230DEG 9KT 4114 11280 

$$

JAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:14 AM MDT, 10 hours 12 minutes earlier.

Area forecast discussion, May 24, 3:14 AM MDT, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
314 AM MDT Wed May 24 2023

.SYNOPSIS...An unsettled pattern will continue across northern
Utah through most of the week, while a gradual drying trend
continues across southern Utah.

&&

.SHORT TERM (Through 12Z Friday)...The active pattern looks to
continue for the foreseeable future. Rain combined with snowmelt
caused a steep rise on the Logan River near Logan late this
evening into the overnight period and a river flood warning is now
in effect for this river. Latest data suggests this steep rise has
finally started to slow down and there is a high chance that the
Logan River will remain below moderate flood stage through
Wednesday morning. The river flood warning for the Logan River
near Logan is currently in effect through Wednesday evening,
however, additional rain is forecast and an extension will be
evaluated on the day shift.

Morning upper air and satellite analysis indicates a chaotic
longwave trough is currently located across the western CONUS. The
main upper level low is located near Pendleton, OR while a series
of shortwave troughs is noted rotating around the main low. A
relatively weak jet max will approach the CWA this afternoon,
with modest upper level diffluence across the state. This will aid
in the development of another round of strong convection this
afternoon and evening across portions of northern Utah.

This stubborn, slow moving longwave trough will remain across the
Pacific Northwest into the western Great Basin/northern California
through the short term forecast period.

HREF ensemble mean SBCAPE ranges from around 500 J/kg to as much
as 1500 J/kg by afternoon across northern and central Utah. Deep
layer shear is highest across the western half of Utah, around 30
kts or so. The Storm Prediction Center has outlooked portions of
northern Utah in a marginal risk today and this tracks well with
the going forecast. Looking at model soundings, the highest
threats will be small hail and strong, gusty winds. The main
threat area is from Wendover to Ogden to Evanston and north. Salt
Lake County may be on the edge of any stronger convection today.

With rivers already running very high, additional impacts from
heavy rain are possible and will need to be monitored.

With the best forcing from jet dynamics shifting east Thursday,
the support for stronger convection looks less prevalent. Still,
expect another round of showers and thunderstorms across portions
of northern and central Utah.

.LONG TERM (After 12Z Friday)...A trough near the Pacific coast
will track inland Friday. Similar chances for showers and
thunderstorms to prior in the week are forecast from roughly Juab
County, eastward to Carbon County, northward to the Idaho border.
One difference will be lighter winds throughout western Utah and
stronger south to southwest winds for eastern portions of Utah.

The trough axis will approach Utah Saturday, with some guidance
with it further east and through Utah. There is better agreement
that a shortwave trough will break off in the PacNW. That will
bring more scattered showers and thunderstorms throughout
southwest Wyoming and northern Utah.

There is more disagreement from Sunday into the next week. The
most likely scenario is with more chances for showers and
thunderstorms as a trough digs into California, brining enhanced
southwest flow with shower and thunderstorm chances as shortwaves
push through.

While there is a chance for precipitation for southwest Wyoming
and northern Utah all the way into next week, much of each day
will be dry. The best chances will be later afternoon and evening.
The main threat is likely to be gusty, erratic outflow winds.
Temperatures Thursday into next week will be around 5-10F warmer
than normal, with the coolest day Saturday.

&&

.AVIATION...KSLC...Light southeast winds will last through the
morning. Winds will transition to northwest around 20Z. Scattered
showers and thunderstorms by around 20Z will have the chance to
bring gusty, erratic outflow winds into the evening. The threat
for showers, thunderstorms, or outflow winds will diminish around
03Z.

.REST OF UTAH AND SOUTHWEST WYOMING...Light winds will last
through most of the morning. Southwest winds gusting at more than
30 knots will last from 17-03Z throughout southern Utah. Winds
will be lighter throughout southwest Wyoming and northern Utah.
Scattered showers and thunderstorms from 20Z-03Z will have the
chance to bring gusty, erratic outflow winds.

&&

.FIRE WEATHER...A slow moving disturbance will gradually shift
eastward through the weekend. This will result in unsettled
conditions with showers and thunderstorms each afternoon across
northern Utah and net drying across southern Utah. Gusty winds and
low humidity is expected across the lower elevations of southern
Utah through at least Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Thursday afternoon for UTZ107.

WY...None.
&&

Kruse/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, May 24, 12:20 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1220 PM MDT Wed May 24 2023

UTZ112-113-241900-
Wasatch Plateau/Book Cliffs UT-Western Uinta Mountains UT-
1220 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of east central Wasatch
and northeastern Utah Counties through 100 PM MDT...

At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Timber Lakes, or 20 miles southeast of Heber City,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Strawberry Reservoir.

This includes US Route 40 between mile markers 31 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4013 11114 4022 11134 4050 11119 4036 11090
TIME...MOT...LOC 1820Z 210DEG 16KT 4024 11120

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MPS
Local storm report, May 24, 1:13 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 PM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             STRAWBERRY RES          40.14N 111.13W
05/24/2023  M1.00 INCH       WASATCH            UT   PUBLIC

&&

DARREN.VAN_CLEAVE
Local storm report, May 24, 1:17 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
117 PM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             4 N STRAWBERRY RES      40.20N 111.13W
05/24/2023  M1.00 INCH       WASATCH            UT   PUBLIC

            CORRECTED LOCATION

&&

DARREN.VAN_CLEAVE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:23 PM MDTSpecial Weather StatementSLCCache37 min
May 23, 11:44 PM MDTRiver Flood WarningSLCCache6 days
May 24, 12:20 PM MDTSpecial Weather StatementSLCWasatch40 min
May 24, 12:32 PM MDTSevere Thunderstorm WarningSLCWasatch43 min
May 24, 1:40 PM MDTSpecial Weather StatementSLCDavis35 min
May 24, 1:47 PM MDTSpecial Weather StatementSLCWasatch28 min
May 24, 2:05 PM MDTSevere Thunderstorm WarningSLCDuchesne, Wasatch40 min
May 24, 2:37 PM MDTSpecial Weather StatementSLCTooele38 min
May 24, 2:47 PM MDTSpecial Weather StatementSLCDavis28 min
May 24, 2:53 PM MDTSevere Thunderstorm WarningSLCTooele52 min
May 24, 2:57 PM MDTSpecial Weather StatementSLCDuchesne33 min
May 24, 3:22 PM MDTSpecial Weather StatementSLCTooele23 min
May 24, 3:36 PM MDTSpecial Weather StatementSLCCache24 min
May 24, 4:33 PM MDTSpecial Weather StatementSLC27 min
May 24, 5:09 PM MDTSpecial Weather StatementSLCRich36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.